Minnesota, 2011Winter Weather in Minnesota, December 31, 2011
December 31, 2011 · NWS MPX · 10 events in 10 counties and zones
A storm system developed across the Central Plains Saturday morning, December 31st, and quickly intensified and moved east across the Midwest by Sunday morning, January 1st. It created a large area of rain during the afternoon, and early evening across southern and eastern Minnesota, before quickly turning over to a period of heavy wet snow New Years Eve.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system developed across the Central Plains Saturday morning, December 31st, and quickly intensified and moved east across the Midwest by Sunday morning, January 1st. It created a large area of rain during the afternoon, and early evening across southern and eastern Minnesota, before quickly turning over to a period of heavy wet snow New Years Eve. Although snowfall amounts averaged between 2 and 4 inches, the quick nature of the turn over from rain to snow, the abnormally warm early Winter season over the Upper Midwest, and due to the holiday, a winter storm warning was issued for portions of east-central and south central Minnesota. Due to the intense and quick nature of the heavy wet snow, numerous accidents occurred during the height of the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 31, 5:35 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Dec 31, 5:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
535 PM CST SAT DEC 31 2011
.AVIATION... /00Z TAF ISSUANCE/
PRECIPITATION DEVELOPING QUICKLY ACROSS SW MN ATTM BEHIND INVERTED
SURFACE TROF STRETCHING NORTH TO SOUTH ACROSS THE CENTER OF MN.
20Z HRRR HAS A GOOD HANDLE ON THE REFLECTIVITY TREND. THIS WOULD
SUGGEST THAT KRWF WILL HAVE PRECIPITATION STARTING AT TAF ISSUANCE
WITH KSTC AROUND 01Z. KAXN LOOKS TO STAY DRY WITH CEILINGS
IMPROVING TO MVFR AS NW WINDS INCREASE. SOME SLEET WAS NOTED EARLIER
AT KFSD AND LAPS PROFILE SUPPORTED A +2 DEG C LAYER AT 800 MB
WITH NEARLY A -2 DEG C LAYER AT 875 MB. SIMILAR SET UP DOWN STREAM
THIS EVENING WITH SLEET POSSIBLE OUT THE GATE FOR AN HOUR AT KRWF.
THE PROFILES COOL TO THE NORTHEAST WITH A BRIEF PERIOD OF RAIN
CHANGING TO SNOW. THE BAND OF SNOW SHOULD LAST UP TO 4 HOURS WITH
3/4 INCH PER HOUR SNOW RATES LIKELY...IF NOT HIGHER...FROM THE
TWIN CITIES ON EAST. THE BAND OF SNOW SHOULD BE EAST OF KEAU BY
09Z. IN THE WAKE OF THE TROF...NORTHWEST WINDS WILL RISE OVERNIGHT
WITH 25-30 KNOT SUSTAINED WINDS LATE IN THE NIGHT AND ON SUNDAY
WITH GUSTS IN THE 35 TO 40 KNOT RANGE. THE DIRECTION REMAINS FROM
300 TO 310 DEGREES. MVFR CEILINGS LIKELY THROUGH THE DAY ON SUNDAY
WITH OVC015-020 IN MORNING AND OVC020-025 IN THE AFTERNOON.
KMSP...LATEST GUIDANCE WOULD HAVE PRECIPITATION INTO THE AIRFIELD
BETWEEN 01Z AND 02Z. IT WOULD START AS RAIN...BUT CHANGE TO SNOW
WITHIN AN HOUR. SNOW EXPECTED FROM 02Z TO 06Z WITH RATES AROUND
3/4 INCH PER HOUR. CEILINGS DROPPING BELOW 010 IN THE SNOW WITH
VISIBILITY A 1/2 MILE. RAPID IMPROVEMENT AFTER 06Z ALONG WITH
INCREASING NORTHWEST WINDS. NORTHWEST 20 TO 25 KNOTS SUSTAINED LATE
IN THE NIGHT INCREASING TO 25 TO 30 KNOTS ON SUNDAY. GUSTS RIGHT
NOW INDICATED IN THE 35 KNOT RANGE ON SUNDAY WITH POTENTIAL FOR
45 TO 50 KNOT GUSTS AFTER 16Z THROUGH THE END OF THE TAF (02/06Z).
DIRECTION OF 300 TO 310 STILL FAVORED.
&&
.DISCUSSION... /ISSUED 309 PM CST SAT DEC 31 2011/
RATHER TRICKY FORECAST FOR THE OVERNIGHT WITH SUCH A FAST
MOVING SYSTEM AND A NARROW WINDOW OF OPPORTUNITY FOR FOR SNOW
ACCUMS AND STRONG WINDS TO COME TOGETHER. WILL CONTINUE WITH THE
WINTER STORM WARNINGS/ADVISORIES...MAIN ISSUE IS THE CONCERN OF A
VERY RAPID WX CHANGE FROM MILD TEMPS AND DRY CONDS THIS AFTN TO
RAPID ONSET OF PCPN DURING NEXT FEW HOURS AND THEN VERY RAPID
TRANSISTION TO SNOW WITH NW WINDS PICKING UP. SNOW AMOUNTS WILL
NOT BE ALL THAT GREAT...IN THE 1 TO 4 INCH RANGE WITH MOST OF THE
ACCUMULATION IN ONLY A FEW HOURS.
WV IMAGERY SHOWS ONE VORT NOW MOVING ACRS N MN PRODUCING SOME MDT
SNOW NEAR THE CNDN BORDER. MORE POTENT VORT NOW DIVING SE ACROSS
NEBRASKA PANHANDLE INTO NW KS. THIS TROF HAD 200 METER 500 MB
HEIGHT FALLS AT 12Z IN RIK WITH MODELS MAINTAINING THIS STRENGTH
AT IT THEN MOVES EAST TONIGHT ACRS IA/MO INTO WI/IL BY 12Z AND
BECOMES MORE NEGATIVELY TILTED. 12Z NAM WAS SHOWING 700 MB LOW
BECOMING CLOSED AS IT MOVED ACROSS IA TONIGHT...WITH 18Z RUNS NOW
MORE OF AN OPEN WAVE CLOSER TO GFS/EC. 18Z NAM ALSO SHOWING
SURFACE LOW AND 500 MB HEIGHT FALL CENTER TRACKING A BIT FARTHER
S. THIS POSES SOME CONCERN WITH SNOW AMOUNTS...BUT HEADLINES ARE
AS MUCH FOR COMBO OF STRONG WINDS AS WITH THE SNOW AMOUNTS.
SURFACE LOW CURRENTLY IN SW MN WILL WILL CONTINUE TO FILL AS THE
LOW IN SW IA TAKES OVER AHEAD OF UPPER TROF. NW WINDS HAVE BEGUN
TO INCREASE IN SW MN WITH GUSTS NOW 25 TO 30 MPH AND TEMPS
BEGINNING TO FALL ON THE SODAK BORDER. PCPN SHOULD STILL BEGIN TO
EXPAND IN SW INTO CENTRAL MN DURING THE NEXT FEW HOURS AND THEN
REACH THE MSP AREA AROUND 03Z. TRANSITION TO SNOW SHOULD OCCUR
RAPIDLY AS NW WINDS INCREASE ON BACKSIDE OF IOWA LOW PRESSURE. 600
MB FULL WIND FRONTOGENESIS REMAINS PRETTY IMPRESSIVE AT 00Z ACROSS
SW INTO CENTRAL MN AND INTO THE EC AN SE BY 06Z. BY 06Z THE
ACCUMULATING SNOW SHOULD BE CONFINED TO SE/EC MN INTO WI AND DONE
ACROSS THE AREA BY 12Z.
WILL CONTINUE WITH THE WIND ADVISORY HEADLINES AS WELL. THE
STRONGEST BLAST OF WINDS WILL PROBABABLY BE ACROSS IA WHERE
PRESSURE RISE CENTER SWEEPS ACROSS AS WELL AS STRONG NVA IN WAKE
OF UPPER TROF. STILL LOOKS GOOD FOR 30 MPH SUSTAINED WITH SOME GUSTS
40 TO 50 MPH....ESPECIALLY IN SC MN.
STILL A SMALL CHANCE OF -SN MAINLY IN WC WI TUESDAY NIGHT AS
MODELS STILL PRETTY CONSISTENT ON BRINGING FAST MOVING SHORT WAVE
DOWN EAST SIDE OF UPPER RIDGE. WARMING TREND BEGINNING MID WEEK
WITH TEMPS FALLING CLOSER TO NORMAL AGAIN LATE IN WEEK AS FLOW
BECOMES MORE NW.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 AM CST SUNDAY
FOR ANOKA-CHISAGO-DAKOTA-HENNEPIN-ISANTI-LE SUEUR-RAMSEY-
RICE-SCOTT-STEELE-WASECA-WASHINGTON.
WIND ADVISORY FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT FOR
ANOKA-BENTON-BLUE EARTH-CARVER-CHISAGO-DAKOTA-GOODHUE-
HENNEPIN-ISANTI-KANABEC-LE SUEUR-MCLEOD-MEEKER-MILLE LACS-
NICOLLET-RAMSEY-RICE-SCOTT-SHERBURNE-SIBLEY-STEELE-WASECA-
WASHINGTON-WRIGHT.
WIND ADVISORY UNTIL MIDNIGHT CST SUNDAY NIGHT FOR CHIPPEWA-
DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE.
WINTER WEATHER ADVISORY UNTIL 3 AM CST SUNDAY FOR KANDIYOHI-
MORRISON-REDWOOD-RENVILLE-STEARNS-TODD.
WIND ADVISORY FROM 3 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT FOR
BROWN-FARIBAULT-FREEBORN-KANDIYOHI-MARTIN-MORRISON-REDWOOD-
RENVILLE-STEARNS-TODD-WATONWAN.
WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR BENTON-BLUE EARTH-
BROWN-CARVER-FARIBAULT-KANABEC-MARTIN-MCLEOD-MEEKER-MILLE
LACS-NICOLLET-SHERBURNE-SIBLEY-WATONWAN-WRIGHT.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
SUNDAY FOR FREEBORN-GOODHUE.
WI...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 AM CST SUNDAY
FOR BARRON-POLK-ST. CROIX.
WIND ADVISORY FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT FOR
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST.
CROIX.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
SUNDAY FOR CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-RUSK.
&&
RAH/BAPHazardous weather outlook, Dec 31, 6:20 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
620 PM CST SAT DEC 31 2011
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011630-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
620 PM CST SAT DEC 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
STRONG WINDS ALONG WITH ACCUMULATING SNOW ARE EXPECTED TONIGHT.
NORTHWEST WINDS OF 25 TO 40 MPH WITH GUST NEAR 50 MPH WILL DEVELOP
OVER THE AREA AND CONTINUE THROUGH SUNDAY EVENING.
SNOW ACCUMULATIONS WILL VARY FROM ONE TO FOUR INCHES...ESPECIALLY
OVER PARTS OF SOUTH CENTRAL AND EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN. LESSER AMOUNTS OF SNOW WILL OCCUR OVER WEST
CENTRAL AND CENTRAL MINNESOTA.
THE COMBINATION OF ANY NEW FALLEN SNOW AND GUSTY WINDS WILL MAKE
TRAVEL DIFFICULT AND POSSIBLY TREACHEROUS ESPECIALLY FOR MOTORISTS
THAT MIGHT BE IMPAIRED OR TIRED.
A MIXTURE OF WINTER STORM WARNINGS... WINTER WEATHER ADVISORIES...
AND WIND ADVISORIES ARE IN PLACE ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG NORTHWEST WINDS WILL CONTINUE SUNDAY INTO SUNDAY NIGHT.
SUSTAINED WINDS OF 30 TO 35 MPH ARE EXPECTED TO PERSIST... WITH
GUSTS NEAR 50 MPH STILL POSSIBLE. THE WINDS SHOULD BEGIN TO
SETTLE DOWN SUNDAY NIGHT. WIND ADVISORIES ARE IN EFFECT ACROSS THE
ENTIRE AREA SUNDAY AND SUNDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Martin
- When
- December 31, 7:00 PM CST to 10:30 PM CST
- Where
- Martin forecast zone
- Reported by
- County Official
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
One to three inches of heavy wet snow fell during the evening of Saturday, December 31st. The quick turnover to snow, the time of day, and the holiday celebration caused several accidents across the county.
Winter Weather, Blue Earth
- When
- December 31, 7:00 PM CST to 10:30 PM CST
- Where
- Blue Earth forecast zone
- Reported by
- County Official
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
One to three inches of heavy wet snow fell during the evening of Saturday, December 31st. The quick turnover to snow, the time of day, and the holiday celebration caused several accidents across the county.
Winter Weather, Anoka
- When
- December 31, 8:00 PM CST to 11:30 PM CST
- Where
- Anoka forecast zone
- Reported by
- County Official
- Coordinates
- 45.273, -93.246 (the zone’s center; the record gives no point)
One to three inches of heavy wet snow fell during the evening of Saturday, December 31st. The quick turnover to snow, the time of day, and the holiday celebration caused several accidents across the county.
Winter Weather, Chisago
- When
- December 31, 8:00 PM CST to 11:30 PM CST
- Where
- Chisago forecast zone
- Reported by
- County Official
- Coordinates
- 45.503, -92.908 (the zone’s center; the record gives no point)
Two to four inches of heavy wet snow fell during the evening of Saturday, December 31st. The quick turnover to snow, the time of day, and the holiday celebration caused several accidents across the county.
Winter Weather, Dakota
- When
- December 31, 8:00 PM CST to 11:30 PM CST
- Where
- Dakota forecast zone
- Reported by
- County Official
- Coordinates
- 44.672, -93.065 (the zone’s center; the record gives no point)
One to three inches of heavy wet snow fell during the evening of Saturday, December 31st. The quick turnover to snow, the time of day, and the holiday celebration caused several accidents across the county.
Winter Weather, Hennepin
- When
- December 31, 8:00 PM CST to 11:30 PM CST
- Where
- Hennepin forecast zone
- Reported by
- County Official
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
One to three inches of heavy wet snow fell during the evening of Saturday, December 31st. The quick turnover to snow, the time of day, and the holiday celebration caused several accidents across the county.
Winter Weather, Isanti
- When
- December 31, 8:00 PM CST to 11:30 PM CST
- Where
- Isanti forecast zone
- Reported by
- County Official
- Coordinates
- 45.562, -93.295 (the zone’s center; the record gives no point)
Two to four inches of heavy wet snow fell during the evening of Saturday, December 31st. The quick turnover to snow, the time of day, and the holiday celebration caused several accidents across the county.
Winter Weather, Ramsey
- When
- December 31, 8:00 PM CST to 11:30 PM CST
- Where
- Ramsey forecast zone
- Reported by
- County Official
- Coordinates
- 45.017, -93.100 (the zone’s center; the record gives no point)
One to three inches of heavy wet snow fell during the evening of Saturday, December 31st. The quick turnover to snow, the time of day, and the holiday celebration caused several accidents across the county.
Winter Weather, Scott
- When
- December 31, 8:00 PM CST to 11:30 PM CST
- Where
- Scott forecast zone
- Reported by
- County Official
- Coordinates
- 44.649, -93.536 (the zone’s center; the record gives no point)
One to three inches of heavy wet snow fell during the evening of Saturday, December 31st. The quick turnover to snow, the time of day, and the holiday celebration caused several accidents across the county.
Winter Weather, Washington
- When
- December 31, 8:00 PM CST to 11:30 PM CST
- Where
- Washington forecast zone
- Reported by
- County Official
- Coordinates
- 45.039, -92.884 (the zone’s center; the record gives no point)
One to three inches of heavy wet snow fell during the evening of Saturday, December 31st. The quick turnover to snow, the time of day, and the holiday celebration caused several accidents across the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, December 31, 20111 death · 1 injured · 109 kt wind · 17 events
- Avalanche in Wyoming, December 31, 20111 death · 1 event
- High Wind in Kansas, December 31, 20118 injured · $135,000 · 68 kt wind · 14 events
- Winter Weather in Massachusetts, December 31, 20112 injured · $63,000 · 2 events
- High Wind in Kansas, December 31, 201161 kt wind · 12 events
- High Wind in Nebraska, December 31, 201155 kt wind · 9 events
- High Wind in Oklahoma, December 31, 201153 kt wind · 9 events
- High Wind in Nebraska, December 31, 201161 kt wind · 7 events
- High Wind in South Dakota, December 31, 201151 kt wind · 4 events
- High Wind in Colorado, December 31, 201197 kt wind · 3 events
- High Wind in Colorado, December 31, 2011$4,000 · 66 kt wind · 3 events
- High Wind in Kansas, December 31, 201151 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353146, 353147, 353101, 353142, 353143, 353144, 353145, 353148, 353149, 353150.